Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Help! Switched to ms-contin and UGH!

kathyykkathyy Posts: 580
edited 06/11/2012 - 8:57 AM in Pain Medications
I was switched from 30 - 40 mgs of hydrocodone a day (have been on about the same dose for 3 years) to 30 mgs ms-contin (15 mgs X 2 daily) with hydrocodone for breakthough pain. The switch was 2 days ago and I have had nausea and a terrible headache ever since. It does nothing for my pain. Anybody got any ideas? How long do you have to be on this stuff for it to do any good? Plus, it seems to cause insomnia at night!

I think I'm going back to my old "blend" and just deal with the highs and lows. At least I can feel somewhat normal. BCBS won't let me go to a "name brand" until I try one of these generics for at least 180 days!


  • Kathy, you may be one of the people who just don't seem to get on with morphine, for whatever reason. On the other hand, many pain medications can cause initial nausea when you first start taking them. This usually subsides as you get used to the medicine in your system.

    Extended release morphine may seem ineffective at first, but it should gradually become more effective, as morphine has a powerful metabolite (M6G) which accumulates with long term use. Also, getting the dosage just right is very important - I've found certain medicines useless in the past, but then after raising the dose a little I got a lot of relief. It takes time to find whether a certain drug really works for you sometimes. Good luck.
  • You should call your doctor and let them know whats going on, it may be that morphine is not for you? Sorry you had to learn the hard way that this may not be the drug that works for you. When I first went on morphine I started with 30mg twice a day and other than feeling spacy and tired I had no side effects.

    I have never had horrible side effects from any of the narcotic pain meds, but I have had plenty of that with the nerve meds and I know it can be worse than the pain sometimes. Best of luck to you and keep us informed.

  • I was taking six percocet 10/325 a day, one every four hours. Now doc wants me to try MS Contin ER 15 twice a day, every twelve hours with no rescue medicine. I called the dr office after the first day because I felt some withdrawls, nausea, and was told by receptionist to stick with it cause it will get better? How you feeling today Kathy? If anyone has any advise for me and/or Kathy it is appreciated. I got some Imodium and took 15 ml for the nausea and this seem to help and I took a stool softener cause I hear the constipation can be pretty bad on this medicine.
  • It's frustrating how medications can work so well for some can cause horrible side effects for others. The doctor could potentially had you wean down from the Percocet while beginning the MS Contin. That should have kept you from feeling withdrawals. That being said DO NOT do that on your own without speaking to the doctor first!!! If you do, you could OD yourself if your not careful.

    I wouldn't take Imodium for nausea especially if you are already constipated. It may cause you to be even more constipated. If you're still feeling nauseated on Monday, call your doc. They may prescribe Ondanstron (Zofran) for the nausea. Miralax works well for me and isn't harsh. Something I found out by accident a few weeks ago was that three days of Miralax followed by chugging a grape GatorAid may cause a rapid desire (and ability) :) to have a bowel movement.

    Morphine induced headaches on the other hand are more common than you think. Some folks are able to adjust to the morphine and not have headaches anymore after some time. Maybe Oxymorphone (Opana) would work better? It may be something to ask your doctor. I'm not sure how much morphine is in the MS Contin versus Opana.

    Good luck and I wish you the best!
    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • RennersChickRRennersChick Posts: 228
    edited 09/21/2013 - 8:06 PM
    Not that this is the same, at all, but the first time I took a Percocet, I honestly thought I was a bird (it's ok to laugh, it is pretty funny) and was thankful my room mate was home so I wouldn't take a test flight. The next day, I took half the pill and it was ok. I did that for about a week and then took the full pill and was ok. That was a long time ago, though. This time with Percocet, I took half the pill before I went to bed and the other half in the morning and was ok to to do a whole pill by that evening.

    You definitely should talk to your doctor, but perhaps trying to ease yourself into it first, may help? Just a thought. I hope you find a good solution soon.
    36 yr old with one degenerative disc (L5-S1)
    3 rounds of Epidurals in 2013
    6 PT visits in 2013
    Microdiscectomy L5 S1 on 9/5/2013.
    Re-herniated in January 2014.
    Epidural on 3/3/14.
    A/PLIF (L5-S1) 6/3/14
  • edited 09/22/2013 - 1:44 PM
    I am guessing miralax is an over the counter product? Yes I am not self medicating but the pain is increased substantially after 7-8 hours and the MS Contin 15 does not seem to get anywhere near 12 hours of some relief. Anyways I am calling them tomorrow to see if I can get any rescue medicine. That's for responding.
  • thoracic spine painthoracic spine pain Posts: 566
    edited 09/22/2013 - 9:36 PM
    I had a bad reaction to Cymbalta and Amitrytaline and checked it on www.drug.com. So it might be an idea to check for dangerous side effects when combined if you are taking any other medications. Had a quick look and there are about 28 other medications that have contraindications when taken with MS Contin.

    A link to a FDA warning about Miralax. It is posted on other pain sites in their sticky notes to stop this laxative immediately, as it contains antifreeze.

    We are all adults so you can make up your own mind, just relaying information - please don't shoot the messenger, I'm in enough pain already.

    Link removed, not permitted contains solicitation
    Post Edited by The Spine-Health Moderator Team
  • I had no idea Miralax was that bad. I did some more checking on-line about it. Needless to say, I will be finding a new laxative to use.

    Thank you for bring this to my attention! No worries about delivering bad news. Based on the ailments most people have on this site, discouraging information about a laxative doesn't register on my "bad news" meter!

    Thanks again!

    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • I have been taking MS Contin for over a year now and I found that taking 2 over the counter stool softeners keeps things working well. It does take a while for MS Contin to get into the constant level in your bloodstream. I was miserable for a few weeks, but it finally worked out. I do take 2 10mg Norco /day(I break them in half) for breakthrough pain. I really like the fact that I don't have all the ups and downs like I had with just Norcos alone.
    I have Ankolysing Spondylits, Ulcerative Colitis, DDD and a bit of OA to make things fun. Most of my problems are due to inflation of many joints, tendons and ligaments. I see a GP, a Rheumatologest, an orthopedic Dr and a wonderful PM.
  • Most PM doctors want their patients to give a medication switch at least two weeks, and most prefer a month and at least one dosage adjustment before saying that a medication doesn't work. The other issue is that going from an immediate release medication, where most people can 'feel' the onset of the med, is much different in going to long acting versions of medications. The delivery is constant, so there isn't the feeling of the medication starting to work. Many people confuse the lack of feeling the medication kick in as the medication not working.
Sign In or Register to comment.